Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 116, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2020, 3:45 PM CDT for Morgan County, Sangamon County, Illinois. It was in force for 45 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 3:45 PM CDT (20:45 UTC)
- Expired
- Jul 21, 2020, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morgan County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:07 PM CDT | TSTM WND GST 65 | Auburn, IL | |
| Jul 21, 4:08 PM CDT | TSTM WND DMG | 1 N Auburn, IL | REPORTS OF DEBRIS AND POWER OUTAGES. |
| Jul 21, 4:08 PM CDT | TSTM WND DMG | Auburn, IL | REPORTS OF DEBRIS AND POWER OUTAGES. |
| Jul 21, 4:08 PM CDT | TORNADO | 1 N Auburn, IL | DAMAGE TO GRAIN BIN AND OUT BUILDING, 55 FT TALL-12 IN DIAMETER TREE DOWN ACROSS ROAD. |
| Jul 21, 4:08 PM CDT | TORNADO | 2 N Auburn, IL | DAMAGE TO GRAIN BIN AND OUT BUILDING, 55 FT TALL-12 IN DIAMETER TREE DOWN ACROSS ROAD. |
| Jul 21, 4:08 PM CDT | TORNADO | Auburn, IL | REPORTS OF DEBRIS AND POWER OUTAGES. |
| Jul 21, 4:18 PM CDT | TSTM WND DMG | 2 N Pawnee, IL | POWER POLES DOWN. |
| Jul 21, 4:20 PM CDT | TSTM WND DMG | Pawnee, IL | NUMEROUS TREES DOWN. |
| Jul 21, 4:20 PM CDT | TSTM WND DMG | Pawnee, IL | TREES REPORTED DOWN THROUGHOUT TOWN. |
| Jul 21, 4:20 PM CDT | TSTM WND GST 62 | 3 Nne Auburn, IL | APRS MESONET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
469
WUUS53 KILX 212045
SVRILX
ILC137-167-212130-
/O.NEW.KILX.SV.W.0116.200721T2045Z-200721T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
345 PM CDT Tue Jul 21 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Sangamon County in central Illinois...
Eastern Morgan County in west central Illinois...
* Until 430 PM CDT.
* At 344 PM CDT, severe thunderstorms were located along a line
extending from near Alexander to near Palmyra, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield, Chatham, Alexander, Auburn, Sherman, Rochester,
Riverton, Pawnee, Williamsville, New Berlin, Waverly, Divernon,
Loami, Franklin, Jerome, Southern View, Leland Grove, Grandview,
Spaulding and Thayer.
This includes the following highways...
Interstate 55 between mile markers 77 and 106.
Interstate 72 between mile markers 73 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3981 9011 3994 8949 3964 8951 3964 8953
3952 8954 3952 9013
TIME...MOT...LOC 2044Z 226DEG 37KT 3978 9006 3941 9009
HAIL...1.00IN
WIND...60MPH
$$
251 follow-up statement
870
WWUS53 KILX 212111
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
411 PM CDT Tue Jul 21 2020
ILC137-212120-
/O.CAN.KILX.SV.W.0116.000000T0000Z-200721T2130Z/
Morgan-
411 PM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORGAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3994 8949 3964 8951 3964 8953 3952 8954
3952 8984 3987 8981
TIME...MOT...LOC 2110Z 245DEG 40KT 3987 8977 3953 8969
$$
ILC167-212130-
/O.CON.KILX.SV.W.0116.000000T0000Z-200721T2130Z/
Sangamon-
411 PM CDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL SANGAMON COUNTY...
At 410 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Athens to near Divernon, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springfield, Chatham, Auburn, Sherman, Rochester, Riverton, Pawnee,
Williamsville, Divernon, Jerome, Southern View, Leland Grove,
Grandview, Spaulding, Thayer, Clear Lake, Curran, Glenarm, Capital
Airport and Farmingdale.
This includes the following highways...
Interstate 55 between mile markers 77 and 106.
Interstate 72 between mile markers 89 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3994 8949 3964 8951 3964 8953 3952 8954
3952 8984 3987 8981
TIME...MOT...LOC 2110Z 245DEG 40KT 3987 8977 3953 8969
HAIL...1.00IN
WIND...60MPH
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:34 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 21, 3:34 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 334 PM CDT Tue Jul 21 2020 .SYNOPSIS... Issued at 330 PM CDT Tue Jul 21 2020 Scattered showers and thunderstorms will continue to be possible each day this week. However, there will be plenty of dry hours each day. Temperatures generally in the mid to upper 80s are expected through Friday, then lower 90s return over the weekend into early next week as hot and humid conditions prevail. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 330 PM CDT Tue Jul 21 2020 A stationary front positioned across central IL roughly from SW to NE will be the focus for storm development the rest of the afternoon and evening. An MCV exciting NE MO will enhance storm development in an air mass that has recovered from earlier storms. Several hours of sunshine have boosted MLCAPEs into the 2500-3500 J/kg range, especially south of I-72. A 72 mph wind gust was measured upstream in Pittsfield, indicated the downburst potential of this system. Have gone with Likely PoPs through the evening across a majority of the CWA, as a consensus of the CAMs are showing additional storm development early this evening just east of the IL River. That complex should progress southeastward into the overnight hours, lingering in our SE counties after midnight. A lull in the storms is expected for the early morning hours over a majority of the CWA. Storm development on Wed will be triggered by the arrival of a cold front from the NW, with the front reaching a line from Rushville to Champaign by 6 pm. Have continued with an increasing chance PoP coverage Wed afternoon as a result. Lows tonight will be in the low 70s, with muggy dewpoint depressions of zero to 2 degrees. Can not rule out some locally dense fog if any clearing can manage to develop in areas that pick up rain. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 330 PM CDT Tue Jul 21 2020 The cold front will continue to progress southward Wed night, keeping storm chances going in the southern counties. The front stalls on Thursday morning across our central CWA before continuing southward. Therefore, high chance PoPs were concentrated south of I-72 Thursday along and ahead of the front. The front then returns north as a warm front on Friday, keeping a threat of storms in our entire area. That FROPA will trigger a warming trend that will result in high temps climbing into the lower 90s this weekend. Heat index readings are projected to climb near or just above 105F across central IL, which would trigger a Heat Advisory if that forecast holds. Storm chances would be suppressed by a capping layer aloft and subsident forcing under high pressure. No obvious trigger for storms is expected until a cold front arrive next week Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 107 PM CDT Tue Jul 21 2020 Aviation concerns are tied to convective trends this afternoon and evening. Some brief low MVFR clouds will linger near PIA at the start of the 18z TAF period, but should mix out and become VFR by 19z. CAMs are showing next wave of storms developing early this afternoon, which radar and satellite trends support. Have included an early afternoon TEMPO for storms at SPI and DEC, and may have to expand that to include CMI by mid afternoon. A wave of storms will fill in roughly along I-72 then gradually shift to the southeast this evening. SPI, DEC and CMI will have the best chances of storms through this evening. Have continued a VCTS at PIA and BMI for late afternoon into evening, but may be able to reduce that time as convective initiation trends reveal themselves this afternoon. Winds look to remain S-SW the next 24 hours, with prevailing winds mainly at or below 10kt. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Shimon SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous weather outlook, Jul 21, 11:50 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1150 AM CDT Tue Jul 21 2020 ILZ027>031-036>038-040>057-061>063-221700- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan- Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark- Tazewell-Vermilion-Woodford- 1150 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected through this evening, before diminishing after midnight. Some of the storms may become severe. Damaging winds are the main concern, although an isolated tornado cannot be ruled out. There is also potential for flooding from the stronger storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. At this time, severe weather is not anticipated. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. The most likely time frame is from 1 pm to 5 pm west of I-55, and from 3 pm to 8 pm east of I-55. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-221700- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 1150 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected through this evening, before diminishing after midnight. A few of these storms may be strong to briefly severe, with damaging winds the main concern. There is also potential for flooding from the stronger storms. Minor flooding on the Little Wabash River near Clay City, while the Embarras River near Lawrenceville is expected to stay just below flood stage. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. The storms on Wednesday may be strong to briefly severe. The severe weather potential for Thursday and Friday is uncertain at this time. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Shimon
In the hours before
Local storm report, Jul 21, 1:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG THOMASBORO 40.24N 88.19W
07/21/2020 CHAMPAIGN IL EMERGENCY MNGR
NUMEROUS TREES DOWN, LEANING POWER POLES, POWER OUT IN
TOWN.
&&
ROBERSONLocal storm report, Jul 21, 1:55 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG THOMASBORO 40.24N 88.19W
07/21/2020 CHAMPAIGN IL EMERGENCY MNGR
NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
OUT IN TOWN.
&&
ROBERSONLocal storm report, Jul 21, 1:56 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
156 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM TSTM WND DMG THOMASBORO 40.24N 88.19W
07/21/2020 CHAMPAIGN IL EMERGENCY MNGR
NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
OUT IN TOWN.
&&
ROBERSONLocal storm report, Jul 21, 2:31 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
231 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FUNNEL CLOUD NNW JACKSONVILLE 39.73N 90.23W
07/21/2020 MORGAN IL EMERGENCY MNGR
&&
ROBERSONLocal storm report, Jul 21, 2:51 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN ALTONA 41.12N 90.16W
07/21/2020 M1.68 INCH KNOX IL CO-OP OBSERVER
&&
ROBERSONLocal storm report, Jul 21, 3:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL PLEASANT PLAINS 39.87N 89.92W
07/21/2020 E0.50 INCH SANGAMON IL TRAINED SPOTTER
&&
ROBERSONThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:27 AM CDT | Special Weather Statement | ILX | DeWitt, Piatt | 48 min |
| Jul 21, 10:48 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Piatt | 42 min |
| Jul 21, 11:18 AM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 57 min |
| Jul 21, 11:29 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 61 min |
| Jul 21, 12:16 PM CDT | Special Weather Statement | ILX | Coles | 44 min |
| Jul 21, 12:59 PM CDT | Special Weather Statement | ILX | Edgar | 46 min |
| Jul 21, 2:41 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 64 min |
| Jul 21, 3:12 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 48 min |
| Jul 21, 4:03 PM CDT | Tornado Warning | ILX | Sangamon | 27 min |
| Jul 21, 4:18 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 27 min |
| Jul 21, 4:39 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 44 min |
| Jul 21, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Macon, Moultrie, Piatt, Shelby | 46 min |
| Jul 21, 5:25 PM CDT | Tornado Warning | ILX | Champaign, Douglas, Piatt | 19 min |
| Jul 21, 5:55 PM CDT | Special Weather Statement | ILX | Champaign, Coles, Cumberland, Douglas, Edgar | 50 min |
| Jul 21, 6:37 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.